Approximate and pseudo-amenability of various classes of Banach algebras. (English) Zbl 1179.46040

A Banach algebra \(A\) is called approximately amenable if, for every Banach \(A\)-bimodule \(E\) and every bounded derivation \(D: A \to E^*\), there is a – not necessarily bounded – net \((\varphi_\alpha )_\alpha\) in \(E^*\) such that \(Da= \lim_\alpha (a\cdot \varphi_\alpha- \varphi_\alpha \cdot a)\) for each \(a\in A\). (If we require the net \((\varphi_\alpha)_\alpha\) to be bounded, we obtain the usual Banach algebraic amenability in the sense of B.E.Johnson [“Cohomology in Banach algebras”, Mem.Am.Math.Soc.127 (1972; Zbl 0256.18014)].)
Let \(\widehat{\otimes}\) denote the projective tensor product. We call a Banach algebra \(A\) pseudo-amenable if there is a net \((d_\alpha)_\alpha\) in \(A \widehat{\otimes} A\) such that
\[ a\cdot d_\alpha- d_\alpha\cdot a\to 0 \qquad (a\in A) \]
\[ a m(d_\alpha)\to a \qquad (a \in A), \]
where \(m: A\widehat{\otimes} A\to A\) is the map induced by multiplication in \(A\). (If \((d_\alpha )_\alpha\) is bounded, we obtain again B.E.Johnson’s concept of amenability [“Approximate diagonals and cohomology of certain annihilator Banach algebras”, Am.J.Math.94, 685–698 (1972; Zbl 0246.46040)].)
These and other generalized notions of amenability for Banach algebras were introduced by the second and third named author of the paper under review and R.J.Loy in a series of papers that started with [“Generalized notions of amenability”, J. Funct.Anal.208, No.1, 229–260 (2004; Zbl 1045.46029)].
The present paper is yet another installment in that series. The authors study various generalized notions of amenability, relate them to each other, and investigate examples, such as Fourier algebras, \(\ell^1\)-algebras of semigroups, Segal algebras on locally compact groups, and the algebras \(\text{PF}_p(\Gamma)\) of \(p\)-pseudofunctions for discrete groups \(\Gamma\). Among the noteworthy results of the paper are that the Fourier algebra of the free group in two generators is not (operator) approximately amenable and that for \(\text{PF}_p(\Gamma)\) amenability, pseudo-amenability, and approximate amenability are all equivalent to the amenability of \(\Gamma\).


46H05 General theory of topological algebras
46H25 Normed modules and Banach modules, topological modules (if not placed in 13-XX or 16-XX)
43A20 \(L^1\)-algebras on groups, semigroups, etc.
43A30 Fourier and Fourier-Stieltjes transforms on nonabelian groups and on semigroups, etc.
Full Text: DOI arXiv


[1] Bade, W. G.; Curtis, P. C.; Dales, H. G., Amenability and weak amenability for Beurling and Lipschitz algebras, Proc. London Math. Soc. (3), 55, 2, 359-377 (1987) · Zbl 0634.46042
[2] Bunce, J. W., Finite operators and amenable \(C^*\)-algebras, Proc. Amer. Math. Soc., 56, 145-151 (1976) · Zbl 0343.46039
[3] Burnham, J. T., Closed ideals in subalgebras of Banach algebras. I, Proc. Amer. Math. Soc., 32, 551-555 (1972) · Zbl 0234.46050
[4] Dales, H. G.; Ghahramani, F.; Grønbæk, N., Derivations into iterated duals of Banach algebras, Studia Math., 128, 1, 19-54 (1998) · Zbl 0903.46045
[5] Dales, H. G.; Loy, R. J.; Zhang, Y., Approximate amenability for Banach sequence algebras, Studia Math., 177, 1, 81-96 (2006) · Zbl 1117.46030
[6] De Cannière, J.; Haagerup, U., Multipliers of the Fourier algebras of some simple Lie groups and their discrete subgroups, Amer. J. Math., 107, 2, 455-500 (1985) · Zbl 0577.43002
[7] Duncan, J.; Namioka, I., Amenability of inverse semigroups and their semigroup algebras, Proc. Roy. Soc. Edinburgh Sect. A, 80, 3-4, 309-321 (1978) · Zbl 0393.22004
[8] Effros, E. G.; Ruan, Z.-J., On approximation properties for operator spaces, Internat. J. Math., 1, 2, 163-187 (1990) · Zbl 0747.46014
[9] Ghahramani, F.; Lau, A. T.M., Weak amenability of certain classes of Banach algebras without bounded approximate identities, Math. Proc. Cambridge Philos. Soc., 133, 2, 357-371 (2002) · Zbl 1010.46048
[10] Ghahramani, F.; Lau, A. T.-M., Approximate weak amenability, derivations and Arens regularity of Segal algebras, Studia Math., 169, 2, 189-205 (2005) · Zbl 1084.43002
[11] Ghahramani, F.; Loy, R. J., Generalized notions of amenability, J. Funct. Anal., 208, 1, 229-260 (2004) · Zbl 1045.46029
[12] Ghahramani, F.; Loy, R. J.; Zhang, Y., Generalized notions of amenability, II, J. Funct. Anal., 254, 7, 1776-1810 (2008) · Zbl 1146.46023
[13] Ghahramani, F.; Stokke, R., Approximate and pseudo-amenability of the Fourier algebra, Indiana Univ. Math. J., 56, 2, 909-930 (2007) · Zbl 1148.43002
[14] Ghahramani, F.; Zhang, Y., Pseudo-amenable and pseudo-contractible Banach algebras, Math. Proc. Cambridge Philos. Soc., 142, 111-123 (2007) · Zbl 1118.46046
[15] Gourdeau, F., Amenability of Lipschitz algebras, Math. Proc. Cambridge Philos. Soc., 112, 3, 581-588 (1992) · Zbl 0782.46043
[16] Herz, C., Harmonic synthesis for subgroups, Ann. Inst. Fourier (Grenoble), 23, 3, 91-123 (1973) · Zbl 0257.43007
[17] Johnson, B. E., Cohomology in Banach Algebras (1972), Amer. Math. Soc.: Amer. Math. Soc. Providence, RI · Zbl 0246.46040
[18] Johnson, B. E., Permanent weak amenability of group algebras of free groups, Bull. London Math. Soc., 31, 5, 569-573 (1999) · Zbl 0951.46041
[19] Kelley, J. L., General Topology (1955), D. Van Nostrand Company, Inc.: D. Van Nostrand Company, Inc. Toronto · Zbl 0066.16604
[20] Kotzmann, E.; Rindler, H., Segal algebras on non-abelian groups, Trans. Amer. Math. Soc., 237, 271-281 (1978) · Zbl 0363.43004
[21] Lashkarizadeh Bami, M.; Samea, H., Approximate amenability of certain semigroup algebras, Semigroup Forum, 71, 2, 312-322 (2005) · Zbl 1086.43002
[22] Leinert, M., A contribution to Segal algebras, Manuscripta Math., 10, 297-306 (1973) · Zbl 0265.46048
[23] Losert, V., The derivation problem for group algebras, Ann. of Math. (2), 168, 1, 221-246 (2008) · Zbl 1171.43004
[24] Ozawa, N., A note on non-amenability of \(B(\ell^p)\) for \(p = 1, 2\), Internat. J. Math., 15, 6, 557-565 (2004) · Zbl 1056.46046
[25] Pirkovskii, A. Yu., Approximate characterizations of projectivity and injectivity for Banach modules, Math. Proc. Cambridge Philos. Soc., 143, 2, 375-385 (2007) · Zbl 1135.46028
[26] Ramagge, J.; Robertson, G.; Steger, T., A Haagerup inequality for \(\widetilde{A}_1 \times \widetilde{A}_1\) and \(\widetilde{A}_2\) buildings, Geom. Funct. Anal., 8, 4, 702-731 (1998) · Zbl 0906.43009
[27] Reiter, H., \(L^1\)-Algebras and Segal Algebras, Lecture Notes in Math., vol. 231 (1971), Springer-Verlag: Springer-Verlag Berlin · Zbl 0219.43003
[28] Reiter, H.; Stegeman, J. D., Classical Harmonic Analysis and Locally Compact Groups, London Math. Soc. Monogr., vol. 22 (2000), Oxford Univ. Press: Oxford Univ. Press New York · Zbl 0965.43001
[29] Samei, E.; Stokke, R.; Spronk, N., Biflatness and pseudo-amenability of Segal algebras (2008), preprint, see · Zbl 1201.43002
[30] Willis, G. A., Approximate units in finite codimensional ideals of group algebras, J. London Math. Soc. (2), 26, 1, 143-154 (1982) · Zbl 0465.22004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.